Alert archive / Minnesota / Tornado Warnings in 2023

Tornado Warning 14, NWS Grand Forks, ND

July 13, 2023Roseau County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 13, 2023, 6:14 PM CDT for Roseau County, Minnesota. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2023, 6:14 PM CDT (23:14 UTC)
Expired
Jul 13, 2023, 7:00 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 192 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:27 PM CDTHAIL 1Roseau, MN1 inch hail reported in Roseau via Twitter. Time estimated via radar.
Jul 13, 6:29 PM CDTHAIL 1.25Roseau, MNCorrects previous hail report from Roseau.
Jul 13, 6:33 PM CDTHAIL 1.25Roseau, MN
Jul 13, 6:42 PM CDTFUNNEL CLOUD3 E Fox, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WFUS53 KFGF 132314
TORFGF
MNC135-140000-
/O.NEW.KFGF.TO.W.0014.230713T2314Z-230714T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
614 PM CDT Thu Jul 13 2023

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Central Roseau County in northwestern Minnesota...

* Until 700 PM CDT.

* At 613 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Ross, or near Roseau, moving southeast at 30 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Roseau, Salol, Fox, Malung, Hayes Lake State Park, Ross and Pencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4878 9525 4854 9555 4887 9603 4900 9587
      4900 9583
TIME...MOT...LOC 2313Z 308DEG 28KT 4890 9586 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

BH
3 follow-up statements
515 
WWUS53 KFGF 132333
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
633 PM CDT Thu Jul 13 2023

MNC135-140000-
/O.CON.KFGF.TO.W.0014.000000T0000Z-230714T0000Z/
Roseau MN-
633 PM CDT Thu Jul 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
ROSEAU COUNTY...
        
At 633 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Malung, or near Roseau, moving southeast at 30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Roseau, Salol, Malung, Hayes Lake State Park and Pencer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4878 9525 4854 9555 4881 9594 4894 9573
TIME...MOT...LOC 2333Z 308DEG 28KT 4880 9567 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

BH
432 
WWUS53 KFGF 132347
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
647 PM CDT Thu Jul 13 2023

MNC135-140000-
/O.CON.KFGF.TO.W.0014.000000T0000Z-230714T0000Z/
Roseau MN-
647 PM CDT Thu Jul 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
ROSEAU COUNTY...
        
At 647 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pencer, or 12 miles southeast of Roseau, moving
southeast at 30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Salol, Malung, Hayes Lake State Park, Pencer and Roseau. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4878 9525 4854 9555 4875 9585 4891 9565
TIME...MOT...LOC 2347Z 308DEG 28KT 4873 9554 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

BH
490 
WWUS53 KFGF 132356
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
656 PM CDT Thu Jul 13 2023

MNC135-140006-
/O.EXP.KFGF.TO.W.0014.000000T0000Z-230714T0000Z/
Roseau MN-
656 PM CDT Thu Jul 13 2023

...THE TORNADO WARNING FOR CENTRAL ROSEAU COUNTY WILL EXPIRE AT 700
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However small hail 
and heavy rain are still possible with this thunderstorm.

LAT...LON 4878 9525 4854 9555 4875 9585 4891 9565
TIME...MOT...LOC 2356Z 308DEG 28KT 4869 9546 

$$

BH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 2:31 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 13, 2:31 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
231 PM CDT Thu Jul 13 2023

.SHORT TERM...(This evening through Friday night)
Issued at 231 PM CDT Thu Jul 13 2023

Convective strength and smoke tomorrow will be the main issues for
the period.

Large upper low over Hudson Bay continues to spin around, with
several weak embedded vort max/shortwaves coming through the
Northern Plains. While some Canadian wildfire smoke aloft has cut
heating a bit, there has been enough to bring 1500 J/kg of ML CAPE
to eastern ND. The effective bulk shear is 30-40 kts, which in
theory would be good for supercells. However, so far convection
that is firing across the northern Red River Valley into the
Devils Lake Basin so far is multicell and not very organized, but
there is some signs of more organized cells developing along the
southern edge of current convection. HREF has some 30 to 40
percent probabilities of strong updraft helicity tracks across the
Red River Valley in the next few hours. At this point, the
messaging we have going isolated severe producing a few quarter sized
hail reports or 60 mph winds seems reasonable as we get some cells
pulsing upwards. With not a lot of upper support and no low level
jet kicking in, think convection will quickly weaken after
sunset.

Northwesterly flow aloft will continue into tomorrow, with one of
the shortwaves digging southeastward and pushing a cold front into
our northern counties by afternoon. Some instability is possible
out ahead of the cold front, but may be tempered by increasing
smoke aloft and deep layer bulk shear is a bit lower. Think there
will be some more scattered showers and thunderstorms developing
tomorrow afternoon with peak heating, but not too impressed with
severe chances at this point. The HRRR and to lesser extent RAP
both have some of the wildfire smoke getting mixed down to the
surface near the front tomorrow. Will continue to keep the smoke
mention previous shifts have put in and air quality alert has been
sent for our MN counties. The cold front will push the rest of the
way through Friday night, with precip chances tapering off after
sunset but at least some smoke lingering a bit longer.

.LONG TERM...(Saturday through Thursday)
Issued at 231 PM CDT Thu Jul 13 2023

-Smoke from wildfires may impact the region with airmass change
behind the frontal boundary late Friday into the weekend.

-Another batch of showers or storms are anticipated near the middle
of next week as a stronger wave crosses the region. Predictability
for potential severe weather is low, but general thunder can be
expected at this time.

For Saturday into Sunday: Northwest flow aloft will be the main
feature to start the period as the upper level low remains
entrenched near Hudson Bay. Expect some impulses to propagate
through the flow, but rain chances will remain minimal, except near
the Lake of the Woods region of Minnesota.

By Tuesday, the low finally begins to push east as a vigorous short
wave transits the ridge axis flattening it out. The accompanying
surface system will begin crossing the region, and return flow will
help increase low level moisture ahead of the system. Expect
sufficient dynamics in place to help trigger showers and storms
across the region. As the system exits across the Great Lakes, the
upper ridge maintains its relative strength keeping high
temperatures in the upper 70s to low 80s through the end of the
period. Otherwise, as upper level disturbance propagate through the
flow, precipitation chances continue through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Jul 13 2023

VFR conditions for much of the period, with mid and high clouds
the main ceilings. There will be some shower and thunderstorm
development later this afternoon and evening, although there is
still a lot of variation on where convection sets up and how
strong it will be. For now just have VCSH or VCTS mention, not
confident enough to put in prevailing. Convection pushes east by
late evening, leaving VFR conditions and winds shifting to the
west and northwest. There will be some Canadian wildfire smoke
coming in late in the period as a cold front pushes down into the
region, so have mention going but kept vis around 6SM for now.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...JR
Hazardous weather outlook, Jul 13, 4:23 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
423 AM CDT Thu Jul 13 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-140930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
423 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening. Isolated severe thunderstorms may be
possible in the afternoon and evening. Main threats will be hail
up to quarter sized hail and wind gust up to 60 mph. There is a
less than 5 percent chance of greater impacts of hail sized up to
2 inches and 70 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wild fire smoke may move into the region Friday behind a cold
front. This may cause unhealthy air quality for sensitive groups.
The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 13, 5:09 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
509 PM CDT Thu Jul 13 2023

MNZ040-132245-
Grant MN-
509 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of Grant County through
545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norcross, or 24 miles south of Fergus Falls, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elbow Lake, Hoffman, Herman, Barrett, Wendell, Norcross and Erdahl.

This includes Interstate 94 in Minnesota between mile markers 74 and
80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4609 9627 4608 9577 4593 9577 4593 9576
      4576 9576 4576 9625
TIME...MOT...LOC 2209Z 281DEG 25KT 4593 9614

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Perroux
Special weather statement, Jul 13, 5:32 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
532 PM CDT Thu Jul 13 2023

NDZ039-049-053-132300-
Ransom ND-Richland ND-Cass ND-
532 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern Ransom,
southeastern Cass and northwestern Richland Counties through 600 PM
CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 28 miles southwest of Fargo, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kindred, Walcott, Leonard and Barrie.

This includes Interstate 29 between mile markers 47 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4657 9747 4669 9738 4666 9680 4665 9679
      4635 9701
TIME...MOT...LOC 2232Z 292DEG 39KT 4660 9726

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Perroux
Special weather statement, Jul 13, 5:41 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
541 PM CDT Thu Jul 13 2023

MNZ040-132315-
Grant MN-
541 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of Grant County through
615 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barrett, or 27 miles south of Fergus Falls, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elbow Lake, Hoffman, Herman, Barrett, Norcross and Erdahl.

This includes Interstate 94 in Minnesota between mile markers 76 and
80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

&&

LAT...LON 4581 9622 4602 9617 4606 9577 4593 9577
      4593 9576 4576 9576 4576 9602
TIME...MOT...LOC 2240Z 290DEG 34KT 4589 9598

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Perroux
Special weather statement, Jul 13, 5:57 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
557 PM CDT Thu Jul 13 2023

MNZ029-NDZ053-132330-
Wilkin MN-Richland ND-
557 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northwestern Wilkin
and northern Richland Counties through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walcott, or 23 miles northwest of Wahpeton, moving southeast at 40
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abercrombie, Walcott, Mooreton, Christine, Wolverton, Colfax and
Dwight.

This includes Interstate 29 between mile markers 21 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4643 9720 4660 9704 4654 9642 4620 9677
TIME...MOT...LOC 2257Z 297DEG 34KT 4647 9701

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Perroux
Local storm report, Jul 13, 5:59 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
559 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Dmg     2 E Pelican Rapids      46.57N 96.04W
07/13/2023                   Otter Tail         MN   Public

            8-10 inch tree branch broken.

&&

TT
Local storm report, Jul 13, 6:07 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
607 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             4 NNW Pelican Rapids    46.62N 96.12W
07/13/2023  E1.25 inch       Otter Tail         MN   Trained Spotter

            Hailed for 15-20 minutes.

&&

TT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:08 PM CDTSpecial Weather StatementFGFPolk37 min
Jul 13, 3:18 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake42 min
Jul 13, 3:46 PM CDTSevere Thunderstorm WarningFGFClay59 min
Jul 13, 3:57 PM CDTSpecial Weather StatementFGFPennington33 min
Jul 13, 4:03 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk42 min
Jul 13, 4:20 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin55 min
Jul 13, 4:26 PM CDTSpecial Weather StatementFGFPennington34 min
Jul 13, 4:39 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman66 min
Jul 13, 4:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Clay, Otter Tail, Wilkin59 min
Jul 13, 5:09 PM CDTSpecial Weather StatementFGFGrant36 min
Jul 13, 5:15 PM CDTTornado WarningFGFPolk32 min
Jul 13, 5:22 PM CDTSevere Thunderstorm WarningFGFRoseau68 min
Jul 13, 5:36 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena54 min
Jul 13, 5:40 PM CDTSevere Thunderstorm WarningFGFBecker, Clay65 min
Jul 13, 5:41 PM CDTSpecial Weather StatementFGFGrant34 min
Jul 13, 6:18 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFOtter Tail35 min
Jul 13, 6:59 PM CDTSevere Thunderstorm WarningFGFRoseau46 min

Nearby

Tornado Warnings in Minnesota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.